Texas, 2004

Hail in Texas, October 9, 2004

October 9, 2004 · NWS LUB · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Oct 9, 1:25 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Oct 9, 1:25 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
225 PM CDT SAT OCT 9 2004

.SHORT TERM...
UPPER LEVEL LOW OVER NORTHWEST PORTIONS OF THE CWFA/SOUTHWEST
PANHANDLE ATTM. THIS HAS TRIGGERED SHOWERS AND THUNDERSTORMS NEAR
THE CORE OF THE LOW THIS MORNING...AND EXPECT THE PRECIPITATION TO
CONTINUE TO INCREASE IN COVERAGE AND MOVE TO THE SOUTHWEST AND SOUTH
THIS AFTERNOON...THEN SHIFT EAST AND SOUTHEAST OVERNIGHT.  LATEST WV
IMAGERY SHOWS THIS FEATURE WELL AND RADAR CONFIRMS INCREASING AREAL
COVERAGE ON PRECIPITATION. AREA TO REMAIN UNDER THE INFLUENCE OF
THIS LOW IN THE SHORT TERM. WILL RAMP UP POPS TONIGHT AND CONTINUE
SLIGHT CHANCE WEST TO CHANCE EAST THROUGH SUNDAY NIGHT. ATMOSPHERE
RELATIVELY UNSTABLE WITH MID LEVEL TEMPERATURES AROUND MINUS 15
DEGREES CELSIUS. MID LEVEL LAPSE RATES AT 7-8 C/KM...AND COMBINED
WITH AFTERNOON HEATING COULD RESULT IN A FEW STORMS APPROACHING
SEVERE LIMITS.

UPPER LOW TO LINGER OVER THE FA INTO MONDAY...THEN SLOWLY TRANSLATE
EAST NORTHEASTWARD BY MONDAY MORNING AS WEAK RIDGING BEGINS TO MOVE
INTO THE FA. ONE CONCERN IS LOW LEVEL MOISTURE BEING TAPPED FROM THE
GULF OF MEXICO AND BEING DRAWN INTO THE CWFA TONIGHT/SUNDAY. MODELS
SUGGEST THIS TO OCCUR AND LATEST VISIBLE/IR SATELLITE IMAGERY
SHOWING THE LOW CLOUDS OVER CENTRAL TEXAS AND TRANSLATING WEST AT
THIS TIME. XI

.LONG TERM...
MEDIUM RANGE MODELS REMAIN IN GOOD AGREEMENT WITH THE DEVELOPMENT OF
STRONG EAST COAST TROUGH BY THE END OF THE FORECAST PERIOD. MODEL
SOLUTIONS ALSO CONTINUE THE TREND OF A SLIGHT RETROGRESSION OF THE
WEST COAST UPPER LOW LATE IN THE WEEK. WITH THIS PATTERN...
TEMPERATURES WILL STAY BELOW NORMAL...AND POSSIBLY MUCH BELOW
NORMAL BY THE END OF THE WEEK.

TEMPERATURES WILL NEAR NORMAL FOR THE FIRST PART OF THE WEEK AS
SHORT WAVE RIDGING OVERTAKES THE AREA. THE MODELS ARE TRENDING TOWARD
A SOLUTION OF STRONGER RIDGING BY MONDAY NIGHT AND TUESDAY...AND HAVE
DROPPED THE SLIGHT CHANCE POPS WE HAD GOING FOR TUESDAY  THE FIRST IN
A SERIES OF COLD FRONTS WILL THEN MOVE THROUGH THE REGION ON
WEDNESDAY...DROPPING TEMPERATURES BACK IN TO THE 60S. LOW POPS ON
WEDNESDAY ARE MORE THAN REASONABLE WITH THE BOUNDARY IN PLACE AT
THE SURFACE...AND THE REGION BEING CAUGHT IN THE LEFT ENTRANCE
REGION OF A WEST TO EAST JET STREAK...PLUS...IN THE RIGHT EXIT
REGION OF A NORTH TO SOUTH JET STREAK. NOT CONFIDENT WITH THIS
PATTERN TO ADD/LOWER POPS DUE TO UNCERTAINTY...AGEOSTROPHIC
CIRCULATION WITHIN THE STREAKS IS PROGGED TO BE RELATIVELY
STRONG...BUT MOISTURE IS LACKING AND DEEP LAYER LIFT SHOULD BE
MAXIMIZED TO THE NORTH. WILL TAKE THE CONSERVATIVE APPROACH FOR NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA       46  69  47  67 /  50  10  20  10
TULIA        46  69  50  68 /  50  20  30  10
PLAINVIEW    47  69  52  68 /  50  20  20  10
LEVELLAND    47  69  51  70 /  50  20  20  10
LUBBOCK      49  69  53  70 /  50  20  20  10
BROWNFIELD   50  69  52  71 /  50  20  20  10
CHILDRESS    51  66  55  70 /  50  40  40  10
SPUR         52  68  55  71 /  40  30  30  10
ASPERMONT    54  66  55  73 /  50  30  30  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

11/14
Hazardous weather outlook, Oct 9, 4:17 AM CST, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
517 AM CDT SAT OCT 9 2004

TXZ021>044-091700-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
517 AM CDT SAT OCT 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF THE EXTREME
SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS TODAY AND
TONIGHT. SMALL HAIL AND GUSTY WINDS MAY BE POSSIBLE WITH THE
STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Oct 9, 1:40 PM CST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
240 PM CDT SAT OCT 9 2004

TXZ035-092030-
LUBBOCK-
240 PM CDT SAT OCT 9 2004

STRONG THUNDERSTORMS WILL AFFECT LUBBOCK COUNTY...AND THE CITY OF
LUBBOCK...THROUGH 330 PM. THESE THUNDERSTORMS...LOCATED BETWEEN
SHALLOWATER...NEW DEAL...AND ABERNATHY AT 240 PM...AND WILL MOVE
SOUTH AND SOUTHWEST AT 10 MPH...AND WILL AFFECT THE NORTH AND
NORTHWEST SIDE OF LUBBOCK THROUGH 330. THESE THUNDERSTORMS WILL
CONTAIN PEA SIZED HAIL...WIND GUSTS OF UP TO 40 MPH...AND FREQUENT
CLOUD TO GROUND LIGHTNING. PEA SIZED HAIL AND TORRENTIAL RAINFALL WAS
REPORTED NORTH OF SHALLOWATER...AT 230 PM. ADDITIONALLY...OUTFLOW
WINDS FROM THE THUNDERSTORMS...WILL CAUSE THE WINDS IN LUBBOCK
COUNTY TO SHIFT TO THE NORTHWEST...AND INCREASE TO 20 TO 30 MPH...
THROUGH 4 PM.

FOX

The radar

The Lubbock radar (KLBB), 47 km away, was scanning. The volume nearest the first event began at 21:47 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Garza

When
October 9, 3:45 PM CST
Where
Garza County, 12 mi NW of Post
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.300, -101.533

Hail, Garza

When
October 9, 3:47 PM CST
Where
Garza County, 2 mi S of Southland
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.317, -101.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, October 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5426989, 5426990.